Alert archive / Montana / Red Flag Warnings in 2018
Red Flag Warning 9, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 23, 2018, 8:30 AM MDT for 6 counties in Montana. It took effect at Aug 23, 2018, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2018, 8:30 AM MDT (14:30 UTC)
- In effect from
- Aug 23, 2018, 11:00 AM MDT
- Expired
- Aug 23, 2018, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 97 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 2.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2283 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083 WWUS85 KTFX 231430 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 830 AM MDT Thu Aug 23 2018 MTZ112-114-240200- /O.NEW.KTFX.FW.W.0009.180823T1700Z-180824T0200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 830 AM MDT Thu Aug 23 2018 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 112 AND 114... The National Weather Service in Great Falls has issued a Red Flag Warning for low relative humidity and gusty winds, which is in effect until 8 PM MDT this evening. * AFFECTED AREA...In Montana, Fire Weather Zones 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty and 114 Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. * TIMING...West winds will peak through mid-day while relative humidity falls to around 10 percent. Winds will begin to decrease by late afternoon. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 9 percent. * TEMPERATURES...In the upper 80s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
1 follow-up statement
783 WWUS85 KTFX 240146 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 746 PM MDT Thu Aug 23 2018 MTZ112-114-240300- /O.EXP.KTFX.FW.W.0009.000000T0000Z-180824T0200Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front- 746 PM MDT Thu Aug 23 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND 114... Humidity levels are recovering and gusty winds are diminishing at most locations. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 23, 5:33 AM MDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 23, 5:33 AM MDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 533 AM MDT Thu Aug 23 2018 ...Update to Aviation... .SYNOPSIS... Expect mainly dry, warmer, and breezy to windy conditions Thursday and Friday. This will bring an increased danger for borderline critical fire weather conditions. Surface cold front pushes southward from Canada late Friday afternoon or early evening with isolated to scattered showers and thunderstorms possible ahead of the front. Cooler temperatures are expected through the weekend and into early next week with a good chance for rain Monday and Tuesday. && .DISCUSSION... Today through Saturday...Upper level low over Montana will move eastward today with drier and warmer conditions expected. Breezy westerly winds are also expected and could cause borderline fire weather concerns today and Friday (please see Fire Weather section below for further details). This pattern should keep wildfire smoke from becoming too thick, but widespread haze and limited visibilities will likely continue to plague the region until a widespread season ending precipitation event occurs. Shortwave ridging develops over the state by tonight, but the next trough and associated surface cold front will move into the area late Friday afternoon or early evening at latest. Am anticipating that isolated to scattered showers and thunderstorms will develop ahead of and along the frontal boundary. SPC has issued a Marginal Risk for severe thunderstorms through central Montana for Friday afternoon and evening. For now have held off from introducing any mention of severe weather in the official forecast due to the anticipated limited coverage of storms. Trough sweeps eastward on Saturday leaving Montana beneath a zonal flow aloft for seasonable temperatures and mostly dry conditions. mpj Sunday through Thursday...Medium range models remain relatively inconsistent from run to run leading to another rather low confidence forecast. Previous model runs suggested that a large, deep, and cold upper level trough would set up over the Northern Rockies Sunday through Tuesday with widespread precipitation possible. However, they are now backing away from this solution and sweep a somewhat weaker and smaller trough through the region fairly quickly. Have agreed with surrounding forecast offices to back off a bit on PoPs and colder temperatures but would not be at all surprised to see subsequent model runs flip the forecast back and forth several more times. Worth noting that the models reacted similarly to the trough that brought rain and cooler temperatures earlier this week. Latest model iterations are now setting up a zonal flow aloft by Tuesday night and keeping this regime in place through Thursday. If this solution remains the same then we can probably expect to see seasonable temperatures and mostly dry conditions for Wednesday and Thursday. mpj && .AVIATION... Updated 1133Z. Upper level low pressure system continues moving eastward today allowing shortwave ridging aloft over the region tonight. Mid- and high-level clouds currently over the forecast area will give way to mostly sunny skies by afternoon. However, wildfire smoke will continue to cause hazy skies and obscured visibilities at times. VFR conditions are expected to prevail through Friday morning but MVFR visibilities remain possible through the forecast period. mpj && .FIRE WEATHER... Borderline critical fire weather conditions are expected Thursday and Friday as temperatures rebound across the region and breezy to windy conditions prevail across north-central Montana. At this time, it appears that winds will remain low enough so that highlights will not be required. However, it is recommended that anyone with fire weather concerns remain vigilant and closely monitor conditions. Surface cold front arrives late Friday causing winds to shift to the northwest with somewhat cooler temperatures and improved RH values expected through the weekend. && .PRELIMINARY POINT TEMPS/POPS... GTF 88 54 80 47 / 0 0 20 20 CTB 87 52 74 45 / 0 0 20 30 HLN 84 50 79 45 / 0 0 20 20 BZN 82 47 81 44 / 10 0 20 20 WEY 73 35 74 33 / 10 0 10 10 DLN 79 47 78 42 / 10 0 10 10 HVR 91 54 81 49 / 0 0 10 40 LWT 81 52 78 46 / 10 0 20 40 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.